Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 10, NWS Tulsa, OK

May 8, 1993Creek County, Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 8, 1993, 2:37 PM CDT for Creek County, Osage County, Pawnee County, Oklahoma. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 8, 1993, 2:37 PM CDT (19:37 UTC)
Expired
May 8, 1993, 6:45 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Creek County, OK, Osage County, OK, Pawnee County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 081938
FFWTUL
OKC037-113-117-082345-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
237 PM CDT SAT MAY 8 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHERN CREEK COUNTY...OSAGE COUNTY...PAWNEE COUNTY
 
STRONG THUNDERSTORMS LAST NIGHT AND TODAY HAVE PRODUCED HEAVY RAINS OVER
PORTIONS OF OSAGE...PAWNEE...AND CREEK COUNTIES. RADAR RAINFALL
ESTIMATES NOW INDICATE THAT 3 TO 4 INCHES OF RAIN HAS FALLEN IN SOME
OF THESE AREAS SINCE LAST EVENING...AND MORE RAINFALL IS LIKELY TODAY.
 
FLASH FLOODING WILL SOON OCCUR OVER PORTIONS OF THE BIRD CREEK
BASIN...FROM BARNSDALL TO SKIATOOK. PERSONS IN THIS AREA SHOULD MOVE TO
HIGHER GROUND IMMEDIATELY IF THEY LIVE IN AN AREA THAT IS FLASH FLOOD
PRONE.
 
SEVERE THUNDERSTORMS NOW OVER SOUTHWEST AND SOUTHCENTRAL OKLAHOMA WILL
MOVE THIS WAY TONIGHT...AND ADDITIONAL HEAVY RAINS ARE ALMOST CERTAIN.
ANY SMALL CREEK OR DRAINAGE AREA IN THE WARNED COUNTIES WILL ALSO
EXPERIENCE FLOODING...AND EXTREME CAUTION SHOULD BE USED NEAR THEM.
 
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS LIKELY OR HAS BEEN
REPORTED.  STAY ALERT AND WATCH FOR RAPIDLY RISING WATER.
REMEMBER...IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO THE
NEAREST STREAM...CREEK OR RIVER WHICH CAN BECOME A KILLER DURING
PERIODS OF HEAVY RAIN.
 
KEEP TUNED 2TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:37 PM CDT, 2 hours earlier.

Area forecast discussion, May 8, 12:37 PM CDT, 2 hours before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT SAT MAY 8 1993

HV DECIDES TO GO WITH FFA FOR THIS AFTN AND TONIGHT FOR LARGE PART
OF NE OK. WITH RIVERS NR BANKFULL AND LOW FFG VALUES...THERE CUD
CERTAINLY BE SOME FLOODING PROBLEMS PARTICULARLY TONIGHT. MAY EXPAND
AREA SOME TONIGHT AFTER CHECKING OUT MDLS.

...10...

.OK...FFA THIS AFTN AND TONIGHT ZNS 026>031.

In the hours before

Special weather statement, May 8, 10:01 AM CDT, 4 hours 36 minutes before
OKZ026-027-029-030-081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1001 AM CDT SAT MAY 8 1993

...NUMEROUS THUNDERSTORMS CONTINUE OVER OSAGE...PAWNEE AND WASHINGTON
COUNTIES...

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL NOON FOR CREEK...OSAGE...
NOWATA...PAWNEE...ROGERS...WASHINGTON...AND TULSA COUNTIES...

NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN AND BRIEF GUSTY WINDS
CONTINUED OVER PARTS OF OSAGE...PAWNEE...AND WASHINGTON COUNTIES.
AT 1000 AM CDT...THE NATIONAL WEATHER SERVICE RADAR IN TULSA INDICATED
THE PRECIPITATION WAS NORTHWEST OF A LINE FROM 5 MILES EAST OF
BARTLESVILLE TO MANNFORD TO NEAR SHAMROCK IN CREEK COUNTY. MOVEMENT OF
THIS PRECIPITATION WAS TO THE NORTHEAST AT 35 MILES AN HOUR.

THE PRECIPITATION AREA WILL CONTINUE SPREADING EASTWARD INTO NORTHEAST
OKLAHOMA THIS MORNING. SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE
WESTERN PART OF THE TULSA METROPOLITAN AREA BY 1030 AM.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR
LATER STATEMENTS.
Special weather statement, May 8, 11:34 AM CDT, 3 hours 3 minutes before
OKC111-143-081730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1134 AM CDT SAT MAY 8 1993

...THUNDERSTORMS DEVELOPING IN TULSA AND OKMULGEE COUNTIES...

AT 1130 AM CDT RADAR INDICATED THAT A LINE OF THUNDERSTORMS HAS
DEVELOPED FROM JUST SOUTH OF DOWNTOWN TULSA TO OKMULGEE.

THE THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH AND WILL PRODUCE A
PERIOD OF VERY HEAVY RAINS...GUSTY WINDS AND SMALL HAIL.

PERSONS IN TULSA AND OKMzULGEE COUNTIES SHOULD LISTEN CLOSELY FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 8, 12:10 PM CDT, 2 hours 27 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
1209 PM CDT SAT MAY 08 1993

TIME (CDT)      COUNTY       EVENT

1150 AM         TULSA        HAIL UP TO SIZE OF GOLFBALL IN
                             TULSA
Special weather statement, May 8, 1:01 PM CDT, 1 hour 36 minutes before
OKC035-105-131-081900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
101 PM CDT SAT MAY 8 1993

...STRONG THUNDERSTORM IN NORTHERN ROGERS COUNTY...

AT 1255 PM RADAR INDICATED A STRONG THUNDERSTORM IN NORTHERN ROGERS
COUNTY OVER OOLOGAH LAKE.  THE STORM WAS MOVING NORTH-NORTHEAST AT 35
MPH AND WILL TRACK ACROSS SOUTHEAST NOWATA COUNTY AND WESTERN CRAIG
COUNTY BETWEEN 1 AND 2 PM.  A BRIEF PERIOD OF VERY HEAVY RAIN...SMALL
HAIL AND@ GUSTY WINDS CAN BE EXPECTED WITH THE PASSAGE OF THE STORM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THESE AREAS UNTIL 4PM.

STAY TUNED TO THIS STATION FOR FURTHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
Special weather statement, May 8, 1:30 PM CDT, 1 hour 7 minutes before
OKZ026>034-040-091200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT SAT MAY 8 1993

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF EASTERN OKLAHOMA
UNTIL 4 PM. THE ONLY COUNTIES NOT INCLUDED IN THIS WATCH ARE LATIMER...
LEFLORE AND MCCURTAIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
OKLAHOMA THIS AFTERNOON AND TONIGHT.

AN OUTFLOW BOUNDARY EXTENDED FROM VINITA TO TULSA TO BRISTOW TO MIDWEST
CITY EARLY THIS AFTERNOON AND HAD BECOME NEARLY STATIONARY. TO THE
SOUTH OF THIS BOUNDARY...THE AIRMASS HAS BECOME EXTREMELY UNSTABLE AS
TEMPERATURES HAVE WARMED INTO THE MID 70S TO LOWER 80S. TO THE NORTH OF
THE BOUNDARY...SHOWERS AND THUNDERSTORMS WERE WIDESPREAD AND
TEMPERATURES WERE IN THE UPPER 50S TO LOWER 60S.

THE OUTFLOW BOUNDARY IS NOT EXPECTED TO MOVE MUCH FARTHER SOUTH THIS
AFTERNOON AND MAY EVEN MOVE SLOWLY NORTH. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND INTENSIFY ALONG AND SOUTH OF THIS BOUNDARY THIS AFTERNOON.
THE EXTREME INSTABILITY SUGGESTS THAT STORMS WILL QUICKLY BECOME
SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE VERTICAL WIND
PROFILE IS ALSO QUITE FAVORABLE FOR A FEW STRONG DAMAGING TORNADOES
THIS AFTERNOON AND TONIGHT ACROSS EASTERN OKLAHOMA.

AS THUNDERSTORMS BECOME MORE NUMEROUS BY THIS EVENING...THE OUTFLOW
BOUNDARY WILL LIKELY BEGIN MOVING BACK TO THE SOUTH. IF THIS OCCURS...
THE MAIN SEVERE WEATHER THREAT WILL SHIFT INTO SOUTHEAST OKLAHOMA BY
LATER TONIGHT. FLASH FLOODING IS ALSO A POSSIBILITY THIS AFTERNOON AND
TONIGHT AS SOME AREAS MAY RECEIVE SEVERAL PERIODS OF THUNDERSTORMS. THE
POTENTIAL EXISTS FOR SOME LOCATIONS TO RECEIVE AS MUCH AS 4 INCHES OF
RAIN THIS AFTERNOON AND TONIGHT. THIS AMOUNT OF RAINFALL WILL LIKELY
RESULT IN FLASH FLOODING OF LOW LYING AREAS.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ARE EXPECTED TO BE
ACTIVATED THIS AFTERNOON AND TONIGHT.
Local storm report, May 8, 1:51 PM CDT, 46 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT SAT MAY 08 1993

TIME (CDT)      COUNTY       EVENT

830 AM          OSAGE        TELEPHONE POLES BLOWN DOWN, ONE SHED
                             DESTROYED, AND NUMEROUS TREE LIMBS DOWNED
                             5 MILES WEST OF GRAINOLA IN EXTREME
                             NORTHWEST OSAGE COUNTY.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:45 PM CDTSevere Thunderstorm WarningTSAOsage60 min
May 7, 11:47 PM CDTSevere Thunderstorm WarningTSAPawnee43 min
May 8, 12:29 AM CDTSevere Thunderstorm WarningTSAOsage31 min
May 8, 12:50 AM CDTSevere Thunderstorm WarningTSANowata, Washington55 min
May 8, 6:35 AM CDTSevere Thunderstorm WarningTSACreek40 min
May 8, 6:52 AM CDTSevere Thunderstorm WarningTSAPawnee38 min
May 8, 7:10 AM CDTSevere Thunderstorm WarningTSAOsage65 min
May 8, 10:37 AM CDTSevere Thunderstorm WarningTSAOsage68 min
May 8, 11:39 AM CDTSevere Thunderstorm WarningTSATulsa48 min
May 8, 6:25 PM CDTFlash Flood WarningTSACreek, Osage, Pawnee, Tulsa6 hr
May 8, 6:25 PM CDTFlash Flood WarningTSACraig, Nowata, Rogers, Washington6 hr

Nearby

Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.